Yasmin


#1

I’m 20 years old, and my cycles have been somewhat irregular(varies between 30 and 40 days). My doctor wants to put me on BC pills to regulate everything. He basically says that Yasmin is this miracle pill that’ll get rid of cramps, acne, and any other period related issues. I’m not sexually active, so is this a moral problem?


#2

Since you are not sexually active and it is not being prescribed for birth control but rather for a medical reason, it would not be a moral problem.

However, I urge you to carefully reconsider their use from a medical point of view. Some doctors seem to think that the Pill is a magic cure-all for all female problems. It can have horrendous side effects which far outweigh any possible benefit you might get from regularizing your periods.

Other ladies on this forum who are well versed in NFP could give you better advice but I understand that there is actually nothing that the Pill does that cannot be better addressed using natural methods. Even if you aren’t planning to get married in the near future, it would help you to learn how your body works. It is not really all that unusual to be irregular at your age. Besides, there could be another reason for them to be irregular and taking the pill would only mask the problem. Hypothyroidism is one that comes to mind. There are others.

Get a second opinion from a doctor who supports NFP.


#3

Like the previous poster mentioned, at this point this is not a moral issue since you are seeking medical attention…

But, here’s my opinion…
“Irregular” periods are not a medical condition. My periods have always ranged anywhere from 27 to 42 days, and I would consider them extremely “normal” and “healthy”. I do have painful periods… so I take ibuprofen regularly during them… and I even still get acne (in my late 20s) due to my period… again, this is a normal and healthy response that your body can have to healthy and normal hormonal surges.

There is research that suggests hormonal birth control may increase the risk of breast and cervical cancers (hmmm, interesting link that breast cancers have SURGED the second half of the 20th century, just when hormonal birth control became wildly popular?? Weird!?! :confused: :rolleyes: )

Do your research… but consider your “problem” a little deeper…
Sounds like you have a fairly healthy fertility cycle (at least compared to mine!)…

BTW… my husband and I practice the Sympto-Thermal method of Natural Family Planning. It entails tracking your fertility symptoms in order to know when you are fertile and/or infertile during your cycle… and then you can use that information to determine whether or not you want to be intimate (based on conversation and prayer) weighing your “risk” of becoming pregnant at that time. It’s EXTREMELY accurate, and the information you learn about your body can help to determine if you have any truly serious fertility health concerns.

Good luck in your decision!


#4

i was on the pill for the exact same reasons about 5 years ago. i wasn’t sexually active.

after taking the pill, however, i still had cramps, i actually ended up breaking out more than i ever have, and i wound up with a lump (cyst of some sort) in my breast. i then had to have biopsies done. i also had extremely sore breasts the entire time i was on the pill, except for a few days during the “dummy” pills. there are other health risks associated with the pill. it doesn’t “treat” your symptoms, just masks them–like taking a cold pill would.

it’s not worth it in my opinion.


#5

I’m very concerned about the side effects. That’s why my doctor prescribed Yasmin. He said that it stood out from other pills because it is an anti-androgen. He even told me most women lose five to ten lbs the first year on it. He did say that I could try Avandia, a diabetic drug,(I’m not diabetic.) instead if I didn’t like the pill. I’m not sure if the side effects are worse with that though.

What does NFP involve for problems like this? Maybe I should make another apointment with him before I try any pill so I can ask him about other methods.


#6

Medical advice is not allowed on these forums…
But, those with personal experience can share their stories…
You’ll have to be more specific about what “problems” you’re experiencing…


#7

Please go to www.omsoul.com and find a doc that won’t put chemicals into your body.

All those pills do is mask symptoms. THere are natural ways, to actually fix problems instead of covering them up.

low progesterone, PCOS, blood sugar issues, stress…all of these things are often prescribed the pill, but are taken care of in much better ways.

Please go to the site that has a lot more information.


#8

have you looked up these drugs, what they are generally used for and their specific side effects?

i don’t know what other symptoms you have, and i am not a doctor…but are your symptoms really worth taking these drugs for?

i second what agapewolf said…and maybe talk to a pharmacist if you know one.


#9

I would question the wisdom of prescribing any medication with such drastic side effects for a woman who is not even ill. If the doctor is not willing to do a full hormone workup and find out what is causing underlying problems, but willing to take the easy way out, I would for one be looking for a new doctor.


#10

Thanks for the link. I found a center about an hour from me. I’ll have to check to see if my insurance covers it.

My only real symptom is irregular cycles. I did have acne, but two rounds of Accutane got rid of that problem. My doc told me my cycles could get worse if I don’t go on the pill. He basically told me it would preserve my fertility. He said I should take the pill until I want to get pregnant and then go on Clomid or Avandia.


#11

The problem is that most doctors prescribe the pill for any period related problem. All my friends with similar issues have been prescribed the same thing.


#12

What exactly is the problem with having cycles that are 30 to 40 days in length?


#13

He said that irregular cycles indicate a hormonal imbalance and irregular ovulation and that cycles longer than 35 days are usually the result of insulin resistance.


#14

Do you have any other symptoms of PCOS? You need to do some research. Google PCOS to find out about the condition he supposedly prescribing these for. The problem is, BCPs do NOT treat PCOS, which is what he’s saying you have! They only mask the symptoms. The only medication known to actually treat PCOS is metformin, which is a diabetic drug, not birth control. This doctor sounds very uninformed. I know, I went to a lot of docs like him for years before my PCOS was properly diagnosed and treated. And yes, I took yasmin, years ago before I converted. You know what? It made me gain 40 lb in 2 mo, I had worse acne, and it threw me into a serious depression. Fun, huh? Think about whether you really want these artificial hormones in your body, and research to find out what they really do before you take them. www.popepaulvi.com


#15

A 20 year old woman not on the pill is a target for most doctors and they’ll prescribe it for anything just to get you on it. Hormonal imblances and insulin problems can both be tested for. They’re both treated differently, too. It sounds like he was making an excuse to get you on the pill to me.

I would go to the nfp clinic first before making any decisions based on this doctor’s guesses. If your insurance won’t take them, ask them for a recommendation of someone on your plan. It couldn’t be worse than this doctor who thinks everything from hormonal imbalances to diabetes can be cured by making you temporarily infertile by pumping you full of chemicals and changing the duration and intent of your monthly cycles.


#16

So, has he given you a test for diabetes? It sounds like insulin resistance is a much more important consideration than periods that are a little bit long.

Have you looked at this website?

diabetes.niddk.nih.gov/dm/pubs/insulinresistance/

I would ask your doctor if prescribing birth control pills is the usual treatment for insulin resistance or if it is just what he prefers for irregular cycles.


#17

My only symptoms are irregular periods and acne(although the accutane got rid of it).


#18

I was actually tested for diabetes first. I don’t have it. I asked him why he wouldn’t put me on the diabetic medication after he said it might help me. He said the pill is more prefered treatment because it has less side effects.


#19

DId your doctor say that you have pre-diabetes or insulin resistance?


#20

He thought my insulin resistance was related to PCOS, but he didn’t think I have full blown PCOS because I’m not overweight or have any other symptoms.


DISCLAIMER: The views and opinions expressed in these forums do not necessarily reflect those of Catholic Answers. For official apologetics resources please visit www.catholic.com.